Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 25, 2020, 5:17 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2020, 5:17 PM MDT (23:17 UTC)
- Expired
- Jun 25, 2020, 6:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 90 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:20 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 25, 3:20 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 320 PM MDT Thu Jun 25 2020 .SYNOPSIS... Showers and thunderstorms will continue over northeastern NM, tapering off toward the TX border this evening, repeating Friday afternoon. An isolated storm or two could become severe with damaging winds and large hail over northeastern NM. A few dry storms are possible across the west with gusty outflow winds. Isolated to scattered storms will be possible again over south-central and eastern NM Saturday. Drier weather and a possible return of critical fire weather will prevail Sunday into the start of the next week, with some locations in the eastern plains exceeding the century mark. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... Afternoon convection over the Sangres is rolling off the high terrain toward the SE over northeastern NM. This trend will continue with a marginal risk of an isolated storm becoming strong to severe stretching into the evening hours. LAPS analysis is showing SBCAPE of 1000-1500 J/kg with 20-30kts of bulk shear to support the marginal risk of storms nearer the TX border. Steering flow will keep storms moving at a pace of 15-25kts as well, with storms gradually tapering off toward the late evening near the TX border from Clayton through Tucumcari and perhaps as far south as Clovis to Ft. Sumner. Storms will kick back an outflow boundary toward the central mountain chain overnight, with a chance for a gap wind reaching ABQ and Santa Fe. Friday will see a similar setup for storms favoring the east slopes of the central mountain chain before drifting over the eastern plains in afternoon. Storm motions look to be a little slower with the upper high more squarely centered over southern NM. A lee-side sfc trough setting up near the NM/CO border is also inhibiting the upslope flow along the Sangres and this will likely put a damper on convection initiation there. The exception will be closer to the CO border where the leading edge of a backdoor front will be nudging toward Raton-Capulin-Clayton. Otherwise, high clouds and an approaching upper-level low from the west will drop highs across the west. 24 LONG TERM...(SATURDAY THROUGH THURSDAY)... A weakening and slow moving trough will slowly move across the desert SW this weekend. Dry westerly flow aloft will work to inject drier air ahead of this system, continuing to inhibit storm potential west of the central mtn chain Saturday. The exception could be over western Socorro County where the GFS (as an outlier) is generating short-lived convection, trending to the drier side with gusty winds. Meanwhile, thunderstorms will continue to be possible east of the central mtn chain, firing off the south-central mtns before heading east. Shower and thunderstorm activity will decrease Sunday, as the weakening trough moves across NM into a regime of drier and westerly flow. Uncertainty lays with Saturday and Sunday MaxTs, with higher cloud cover potentially keeping temperatures lower than currently forecast. Nonetheless, trended temperatures towards the warmer side of guidance across the eastern plains in the presence of downsloping sfc flow. A strong upper level low will traverse the central Rockies early next week. A tightened pressure gradient will advance into the SW in its wake, causing winds to ramp up Monday especially across the west. The combination of SW sfc flow and downsloping will create hot temperatures across the eastern plains Monday, some of which will surpass the century mark. As the trough moves to our north, heat relief will be felt in the west due to falling pressure heights. Moisture attempts to reenter the domain on the east side of the ridge on Wednesday, with the potential for thunderstorms favoring northeast NM in the afternoon and again on Thursday. 12 24/12 && .FIRE WEATHER... High-based storms with virga and erratic gusty winds remain the concern through the rest of today and evening, and again Friday afternoon for parts of central and eastern NM. The west will see elevated fire weather with high Haines and low MinRHs, but winds less than 15kts will be the limiting factor. This remains true for Saturday as the upper low opens up over AZ. Enough low-level moisture will remain through southern and eastern NM to support isolated-scattered storms over the south-central mountains moving off over the eastern plains late day Saturday. High cloud cover also brings Saturday's high temperatures into question, and it may not be as hot as currently forecast with greater cloud cover. Sunday will be a transition day with breezy westerly winds entering the region, strengthening Monday and Tuesday as a deepening low moves over the Great Basin of the western CONUS. This likely means critical fire weather conditions returning early next week, but will need to see how daytime highs shake out through western NM where it could be cooler. 24 && .AVIATION... 18Z TAF CYCLE Storms will favor the Sangre's and Sacramento's first this afternoon. Better shear and steering flow will take storms off the Sangre's over the northeastern plains potentially reaching KRTN to KLVS while storms over the Sac's stay relatively short-lived and stationary. Outflow winds from any shower/storm moving E off the Jemez mountains could reach KSAF as well. Storms over the northeastern plains will last well into the evening, potentially reaching as far as KTCC and KCAO but only have enough confidence to introduce a VCSH at KTCC at this time. Elsewhere, breezy WSW winds pick up this afternoon calming overnight. A weak-modest east-canyon wind could reach KABQ during the late evening depending on where outflow winds setup. Can't rule out some dry showers spitting out virga and some erratic gusty winds along the divide near KONM and KGNT this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 61 92 60 94 / 0 5 5 0 Dulce........................... 47 89 47 90 / 0 0 0 10 Cuba............................ 57 88 56 89 / 0 5 10 10 Gallup.......................... 54 89 51 90 / 0 0 5 5 El Morro........................ 53 85 52 85 / 0 5 5 10 Grants.......................... 53 89 53 89 / 0 5 5 10 Quemado......................... 54 87 53 86 / 5 5 5 10 Magdalena....................... 61 89 61 88 / 5 10 5 20 Datil........................... 56 86 56 84 / 5 10 5 20 Reserve......................... 49 90 47 91 / 0 0 5 10 Glenwood........................ 63 93 63 97 / 0 0 5 10 Chama........................... 47 82 47 83 / 5 5 10 20 Los Alamos...................... 60 87 61 87 / 5 10 10 20 Pecos........................... 58 85 59 86 / 5 10 10 20 Cerro/Questa.................... 53 84 53 85 / 10 30 10 30 Red River....................... 46 75 47 76 / 10 30 10 30 Angel Fire...................... 38 79 37 79 / 10 30 10 30 Taos............................ 50 88 51 88 / 5 20 10 20 Mora............................ 51 84 52 85 / 10 20 10 30 Espanola........................ 57 93 60 93 / 10 5 10 20 Santa Fe........................ 60 87 61 88 / 5 5 10 20 Santa Fe Airport................ 57 90 58 91 / 0 0 5 10 Albuquerque Foothills........... 66 94 67 94 / 0 0 5 10 Albuquerque Heights............. 65 94 65 95 / 0 0 5 10 Albuquerque Valley.............. 64 96 65 97 / 0 0 5 5 Albuquerque West Mesa........... 65 95 65 97 / 0 0 0 5 Belen........................... 62 97 62 96 / 5 0 5 10 Bernalillo...................... 62 96 64 97 / 0 0 5 10 Bosque Farms.................... 62 96 62 96 / 0 0 5 10 Corrales........................ 63 96 64 98 / 0 0 5 5 Los Lunas....................... 62 96 62 96 / 0 0 5 10 Placitas........................ 64 92 66 92 / 0 0 5 10 Rio Rancho...................... 64 95 65 96 / 0 0 5 5 Socorro......................... 66 97 66 98 / 10 10 5 10 Sandia Park/Cedar Crest......... 61 86 62 87 / 0 0 5 10 Tijeras......................... 61 90 62 90 / 0 0 5 10 Edgewood........................ 56 89 58 91 / 0 0 5 10 Moriarty/Estancia............... 52 90 52 92 / 5 0 5 10 Clines Corners.................. 57 86 57 87 / 5 0 5 10 Mountainair..................... 59 88 59 89 / 0 0 5 10 Gran Quivira.................... 59 88 59 89 / 5 5 5 10 Carrizozo....................... 65 93 65 93 / 0 5 10 20 Ruidoso......................... 60 83 60 85 / 5 30 10 30 Capulin......................... 55 83 54 86 / 30 50 40 40 Raton........................... 52 87 52 89 / 20 40 30 30 Springer........................ 53 89 54 90 / 30 40 20 30 Las Vegas....................... 53 88 53 89 / 10 10 10 20 Clayton......................... 62 90 60 92 / 30 30 30 20 Roy............................. 60 89 59 90 / 20 30 20 20 Conchas......................... 65 98 65 99 / 30 20 10 20 Santa Rosa...................... 64 97 63 96 / 30 10 10 20 Tucumcari....................... 70 100 68 100 / 30 20 10 10 Clovis.......................... 66 96 65 96 / 20 10 10 10 Portales........................ 68 97 67 97 / 20 10 10 10 Fort Sumner..................... 68 98 68 98 / 20 10 10 10 Roswell......................... 70 100 70 99 / 5 10 10 10 Picacho......................... 63 93 64 92 / 10 20 5 20 Elk............................. 61 90 62 91 / 10 30 5 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 24/12
Hazardous weather outlook, Jun 25, 3:36 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 336 PM MDT Thu Jun 25 2020 NMZ201>241-261300- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 336 PM MDT Thu Jun 25 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Shower and thunderstorm activity will continue primarily along and east of the central mountain chain this afternoon and evening. Isolated thunderstorms will also be possible along the Continental Divide, but will be drier with gusty winds and little rain. There is a marginal risk of a storm or two becoming severe before 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few storms on Friday in eastern NM may become strong to severe with large hail and damaging winds. Daily rounds of shower and thunderstorm activity are expected through the weekend primarily for areas along and east of the central mountains chain. Dry thunderstorms with gusty winds will also be possible through the weekend along the Continental Divide. Drier conditions arrive on Monday with locally critical fire weather conditions possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 12
In the hours before
Special weather statement, Jun 25, 3:48 PM MDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Albuquerque NM 348 PM MDT Thu Jun 25 2020 NMZ226-252215- South Central Mountains- 348 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 415 PM MDT... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm over Ruidoso Downs, or 7 miles east of Ruidoso. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ruidoso Downs. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3341 10564 3340 10538 3330 10539 3331 10562 TIME...MOT...LOC 2147Z 290DEG 3KT 3333 10556 44
Special weather statement, Jun 25, 3:54 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 354 PM MDT Thu Jun 25 2020 NMZ227-252230- Johnson and Bartlett Mesas Including Raton Pass- 354 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLFAX COUNTY UNTIL 430 PM MDT... At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Capulin, or 19 miles southeast of Raton, moving east at 10 mph. Wind gusts up to 50 mph and small hail will be possible with this storm. Locations impacted include... Capulin. This includes Highway 64 near Mile Marker 366, and between Mile Markers 369 and 376. && LAT...LON 3667 10425 3676 10421 3677 10399 3662 10400 TIME...MOT...LOC 2154Z 282DEG 9KT 3671 10417 44
Special weather statement, Jun 25, 4:20 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 420 PM MDT Thu Jun 25 2020 NMZ230-252245- Union County- 420 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL 445 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles south of Kim, or 25 miles northeast of Des Moines, moving east at 15 mph. Wind gusts up to 50 mph and small hail will be possible with this storm. This storm will remain over mainly rural areas of north central Union County. && LAT...LON 3686 10315 3688 10348 3700 10351 3700 10319 TIME...MOT...LOC 2220Z 258DEG 12KT 3695 10343 44
Special weather statement, Jun 25, 4:39 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Albuquerque NM 439 PM MDT Thu Jun 25 2020 NMZ232-233-252315- Eastern San Miguel County-Guadalupe County- 439 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Santa Rosa Lake State Park, or 17 miles north of Santa Rosa, moving east at 10 mph. Wind gusts up to 50 mph and small hail will be possible with this storm. This storm will remain over mainly rural areas of south central San Miguel and north central Guadalupe Counties. This includes State Road 104 between Mile Markers 54 and 56. && LAT...LON 3510 10466 3526 10468 3537 10445 3511 10435 TIME...MOT...LOC 2238Z 252DEG 9KT 3519 10460 44
Special weather statement, Jun 25, 4:55 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Albuquerque NM 455 PM MDT Thu Jun 25 2020 NMZ233-252330- Guadalupe County- 455 PM MDT Thu Jun 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY UNTIL 530 PM MDT... At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near Cuervo, or 10 miles east of Santa Rosa, moving east at 25 mph. Wind gusts up to 50 mph and small hail will be possible with this storm. Locations impacted include... Newkirk and Cuervo. This includes Interstate 40 between Mile Markers 281 and 305. && LAT...LON 3489 10456 3506 10460 3517 10420 3491 10414 TIME...MOT...LOC 2255Z 259DEG 21KT 3499 10450 44
Local storm report, Jun 25, 5:00 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 PM MDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 2 ESE SANTA ROSA 34.94N 104.64W
06/25/2020 M61 MPH GUADALUPE NM AWOS
KSXU AWOS.
&&
EVENT NUMBER ABQ202001339
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:25 PM MDT | Special Weather Statement | ABQ | Harding | 35 min |
| Jun 24, 6:28 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Jun 25, 1:37 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Jun 25, 2:28 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Jun 25, 2:32 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| Jun 25, 2:59 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Jun 25, 3:06 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Jun 25, 3:32 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Jun 25, 3:48 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Jun 25, 3:54 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| Jun 25, 4:20 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Jun 25, 4:39 PM MDT | Special Weather Statement | ABQ | San Miguel | 36 min |
| Jun 25, 4:55 PM MDT | Special Weather Statement | ABQ | Guadalupe | 35 min |
| Jun 25, 5:49 PM MDT | Special Weather Statement | ABQ | Harding | 11 min |
| Jun 25, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 36 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.